Alert archive / Oklahoma / Tornado Warnings in 1998
Tornado Warning 63, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Jun 20, 1998, 6:58 PM CDT for Kingfisher County, Oklahoma. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 20, 1998, 6:58 PM CDT (23:58 UTC)
- Expired
- Jun 20, 1998, 7:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kingfisher County, OK
The radar
The Vance AFB radar (KVNX), 92 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 7:05 PM CDT | Hail 1 | Loyal, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 5:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 12.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2460 J/kg
- Mixed-layer CIN
- -329 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
019
WFUS1 KOKC 202359 RRA
TOROKC
OKC073-210030-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
658 PM CDT SAT JUN 20 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* TORNADO WARNING FOR...
KINGFISHER COUNTY IN CENTRAL OKLAHOMA
* UNTIL 730 PM CDT
* AT 658 PM CDT A TORNADO WAS REPORTED OVER KINGFISHER COUNTY...
JUST SOUTHWEST OF LOYAL...MOVING EAST AT 10 MPH.
TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.
CHURCHILL
LAT...LON 3593 9820 3584 9817 3586 9792 3602 9799What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 20, 3:30 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jun 20, 3:30 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT SAT JUN 20 1998 COLD FRONT OVR NWRN OK EXPECTED TO MOVE LITTLE THROUGH SUNDAY MORNING THEN RETURN NORTH AS A WARM FRONT RAPIDLY SUNDAY. STRONG CAP OVER WRN ZONES IS INHIBITING TSTMS ALONG THE DRYLINE. HOWEVER DRYLINE SHOULD CONTINUE TO PUSH SLOWLY EAST THIS EVENING AND IS EXPECTED TO TRIGGER ISOLATED THUNDER SOMEWHERE IN WCNTRL/SWRN ZONES WHERE CIN IS LOWEST. STRENGTHENING CAP/RIDGE WILL EVENTUALLY PUT AN END TO THE POPS BUT WILL ALSO KEEP THINGS HOT. WILL ISSUE HEAT ADVISORY THROUGH SUNDAY FOR MOST OF FA WITH MINS NEAR 80 AND MAXES NEAR 100/ HEAT INDEX OVER 105. FCSTID = 10 OKC 79 99 78 100 / 20 20 20 10 HBR 78 107 80 107 / 20 20 20 10 SPS 78 109 79 108 / 20 20 20 10 GAG 65 104 70 105 / 0 0 0 20 PNC 81 101 81 101 / 20 20 10 20 DUA 80 101 80 101 / 20 20 20 10 .OUN... OK...NONE. TX...NONE. ~
In the hours before
Local storm report, Jun 20, 6:50 PM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT SAT JUN 20 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM 2 W KREMLIN OK 1.75 INCH HAIL
06/20/98 GARFIELD
0630 PM ENID OK 1.25 INCH HAIL
06/20/98 GARFIELD
0535 PM 4 E WATONGA OK 1.00 INCH HAIL
06/20/98 BLAINE
0648 PM LOYAL OK 1.00 INCH HAIL
06/20/98 KINGFISHER
0536 PM 6 S DRUMMOND OK 1.75 INCH HAIL
06/20/98 GARFIELD
0554 PM 10 S ENID OK 1.75 INCH HAIL
06/20/98 GARFIELD
0550 PM DRUMMOND OK 1.80 INCH HAIL
06/20/98 GARFIELD
0645 PM 8 NNW INDIAHOMA OK .88 INCH HAIL
06/20/98 COMANCHE
FM/ZIGLocal storm report, Jun 20, 6:50 PM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT SAT JUN 20 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM 2 W KREMLIN OK 1.75 INCH HAIL
06/20/98 GARFIELD
0630 PM ENID OK 1.25 INCH HAIL
06/20/98 GARFIELD
0535 PM 4 E WATONGA OK 1.00 INCH HAIL
06/20/98 BLAINE
0648 PM LOYAL OK 1.00 INCH HAIL
06/20/98 KINGFISHER
0536 PM 6 S DRUMMOND OK 1.75 INCH HAIL
06/20/98 GARFIELD
0554 PM 10 S ENID OK 1.75 INCH HAIL
06/20/98 GARFIELD
0550 PM DRUMMOND OK 1.80 INCH HAIL
06/20/98 GARFIELD
0645 PM 8 NNW INDIAHOMA OK .88 INCH HAIL
06/20/98 COMANCHE
FM/ZIGThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:12 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 48 min |
| Jun 19, 7:27 PM CDT | Tornado Warning | OUN | Garfield | 33 min |
| Jun 19, 7:29 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Grady, Stephens | 46 min |
| Jun 19, 7:31 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Washita | 44 min |
| Jun 19, 7:51 PM CDT | Flash Flood Warning | OUN | Garfield | 114 min |
| Jun 19, 7:57 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 48 min |
| Jun 19, 8:04 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 41 min |
| Jun 19, 8:15 PM CDT | Tornado Warning | OUN | Caddo | 30 min |
| Jun 19, 8:24 PM CDT | Tornado Warning | OUN | Garfield | 36 min |
| Jun 19, 8:45 PM CDT | Tornado Warning | OUN | Caddo, Grady | 30 min |
| Jun 19, 8:48 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian | 42 min |
| Jun 19, 8:53 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 37 min |
| Jun 19, 9:30 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian | 45 min |
| Jun 19, 10:06 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 39 min |
| Jun 20, 5:15 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 45 min |
| Jun 20, 5:35 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 40 min |
| Jun 20, 5:59 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian | 46 min |
| Jun 20, 6:03 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa | 42 min |
| Jun 20, 6:14 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 46 min |
| Jun 20, 6:17 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 43 min |
| Jun 20, 6:37 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 53 min |
| Jun 20, 6:44 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 46 min |
| Jun 20, 6:54 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 51 min |
| Jun 20, 6:59 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 46 min |
Nearby
Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.